Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 8:56 PM CDT for Marshall County, Maury County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 8:56 PM CDT (01:56 UTC)
- Expired
- May 27, 2017, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Marshall County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted.
395
WUUS54 KOHX 280156
SVROHX
TNC117-119-280230-
/O.NEW.KOHX.SV.W.0167.170528T0156Z-170528T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
856 PM CDT SAT MAY 27 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
North central Marshall County in Middle Tennessee...
Central Maury County in Middle Tennessee...
* Until 930 PM CDT
* At 856 PM CDT, a severe thunderstorm was located near Columbia,
moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Columbia, Spring Hill and I-65 East Of Columbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3560 8722 3575 8710 3574 8688 3573 8685
3572 8684 3572 8682 3571 8681 3571 8679
3556 8678
TIME...MOT...LOC 0156Z 270DEG 26KT 3567 8705
HAIL...1.00IN
WIND...70MPH
$$
312 follow-up statements
655
WWUS54 KOHX 280206
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
906 PM CDT SAT MAY 27 2017
TNC117-119-280230-
/O.CON.KOHX.SV.W.0167.000000T0000Z-170528T0230Z/
Marshall TN-Maury TN-
906 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTH CENTRAL MARSHALL AND EAST CENTRAL MAURY COUNTIES...
At 905 PM CDT, a severe thunderstorm was located 8 miles east of
Columbia, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Columbia, Spring Hill and I-65 East Of Columbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3559 8700 3564 8697 3575 8700 3574 8688
3573 8685 3572 8684 3572 8682 3571 8681
3571 8679 3556 8678
TIME...MOT...LOC 0205Z 293DEG 40KT 3560 8690
HAIL...1.00IN
WIND...70MPH
$$
31570
WWUS54 KOHX 280223
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
923 PM CDT SAT MAY 27 2017
TNC117-119-280233-
/O.EXP.KOHX.SV.W.0167.000000T0000Z-170528T0230Z/
Marshall TN-Maury TN-
923 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL AND
NORTHEASTERN MAURY COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.
LAT...LON 3559 8700 3564 8697 3575 8700 3574 8688
3573 8685 3572 8684 3572 8682 3571 8681
3571 8679 3556 8678
TIME...MOT...LOC 0223Z 270DEG 26KT 3560 8675
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 27, 6:47 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Nashville TN 647 PM CDT Sat May 27 2017 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Surface high is centered just off the Florida Gulf Coast this hour as a warm front becomes established along the Ohio Valley. This leaves Middle Tennessee in a warm, moist & unstable environment that is primed for thunderstorms today & tomorrow. Earlier activity has completely dissipated, but a second round of storms is now developing north of the TN/KY line, with weaker cells popping up across Middle Tennessee. Skies have partially cleared after the earlier storms, so this is allowing temperatures to warm considerably and should help destabilization. The morning sounding from OHX shows a strong capping inversion situated around 750 mb, with steep mid-level lapse rates and surface-based lifted index of -3. MUCAPE was just shy of 2,000 J/kg. GFS forecast soundings do show some erosion of the cap by 18Z tomorrow with the mid-level lapse rates contributing to higher CAPE's and impressive LI values. Forecast SRH's indicate very weak shear, so straight-line winds and large hail appear to be the primary threats with the anticipated severe weather tonight and tomorrow. It appears as though isolated/scattered storms will persist throughout the day and early evening until more organized convection enters the mid state maybe 02Z or later. There is some discrepancy between the NAM and GFS regarding timing of later (tomorrow) storms, so on Sunday we'll just stick with likely POP's most areas to go along with SPC's slight risk for day 2. We likely won't see fropa here in Middle Tennessee until after 12Z Monday, so we won't see POP's drop off until then. Look for slightly cooler temperatures (near normal or slightly above) to start off next week and lasting at least until next weekend. A wet pattern will slip back in rather quickly, with isolated or scattered POP's most areas from Tuesday through the end of the forecast period. && .AVIATION... 00Z TAF DISCUSSION. Lots of action at TAF sites this evening. Small TSRA cluster hit CSV earlier but is moving east/away. Meanwhile, larger and stronger cluster hit CKV within past hour (23Z) and is moving quickly southeast toward BNA with arrival there around 0030Z. Otherwise, expect scattered to numerous TSRA across the region this evening with occasional low vsbys/cigs and wind gusts to 40kts or more. Very low confidence in forecast timing of additional rounds of TSRA after 05Z but still expect some showers and storms off and on very late tonight into Sunday morning. Redevelopment of storms possible again Sunday afternoon. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........49
Hazardous weather outlook, May 27, 3:54 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 354 PM CDT Sat May 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 354 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a slight to moderate risk of severe storms across Middle Tennessee tonight. Damaging winds, large hail, and localized flooding are the main threats, but a couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe storms across Middle Tennessee again Sunday and Sunday night. Damaging winds, large hail, and localized flooding will be possible once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again on Sunday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Rose
In the hours before
Local storm report, May 27, 8:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG ALEXANDRIA 36.08N 86.03W
05/27/2017 DE KALB TN TRAINED SPOTTER
SEVERAL TREES AND POWERLINES DOWN.
&&
EVENT NUMBER OHX1700606
JACKSONLocal storm report, May 27, 8:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 4 NW COOKEVILLE 36.19N 85.55W
05/27/2017 PUTNAM TN EMERGENCY MNGR
TREE ON A VEHICLE WITH OCCUPANT TRAPPED INSIDE AT
COUNTY FARM ROAD AND GAINESBORO GRADE.
&&
EVENT NUMBER OHX1700607
JACKSONLocal storm report, May 27, 8:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 7 WSW SOUTH CARTHAGE 36.19N 86.06W
05/27/2017 SMITH TN TWITTER
MANY TREES DOWN ON GRANT ROAD.
&&
EVENT NUMBER OHX1700608
JACKSONLocal storm report, May 27, 8:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
844 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 7 NNE CARTHAGE 36.35N 85.89W
05/27/2017 SMITH TN TWITTER
TSPOTTER REPORT OF TREES DOWN AT DEFEATED CREEK HIGHWAY
AND KEMPVILLE HIGHWAY.
&&
EVENT NUMBER OHX1700609
JACKSONLocal storm report, May 27, 8:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
849 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 9 W SOUTH CARTHAGE 36.24N 86.11W
05/27/2017 SMITH TN TWITTER
TSPOTTER REPORT OF TREES DOWN ON SOUTH LOVERS LANE.
&&
EVENT NUMBER OHX1700610
JACKSONLocal storm report, May 27, 8:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG GAINESBORO 36.36N 85.65W
05/27/2017 JACKSON TN LAW ENFORCEMENT
MULTIPLE TREES ON POWERLINES.... HOUSES ...AND ACROSS
ROADWAYS. SEVERAL VEHICLE ACCIDENTS REPORTED.
&&
EVENT NUMBER OHX1700611
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Smith, Sumner, Trousdale and 1 more | 30 min |
| May 27, 7:18 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Rutherford, Smith, Sumner and 2 more | 27 min |
| May 27, 7:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 26 min |
| May 27, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 2 more | 25 min |
| May 27, 7:22 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 23 min |
| May 27, 7:24 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Overton, Putnam, White | 36 min |
| May 27, 7:41 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more | 34 min |
| May 27, 7:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more | 32 min |
| May 27, 7:47 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Putnam, Rutherford, Smith and 2 more | 28 min |
| May 27, 7:49 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Williamson | 26 min |
| May 27, 7:54 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 36 min |
| May 27, 8:06 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more | 54 min |
| May 27, 8:09 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Cumberland, DeKalb, Putnam, Van Buren, Warren and 1 more | 66 min |
| May 27, 8:16 PM CDT | Special Weather Statement | OHX | Hickman, Lewis, Maury, Perry, Williamson | 44 min |
| May 27, 8:21 PM CDT | Tornado Warning | OHX | Cumberland | 13 min |
| May 27, 8:25 PM CDT | Tornado Warning | OHX | Cumberland, Putnam | 35 min |
| May 27, 8:26 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 19 min |
| May 27, 8:27 PM CDT | Tornado Warning | OHX | Van Buren, White | 21 min |
| May 27, 8:43 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lewis, Marshall, Maury | 32 min |
| May 27, 8:45 PM CDT | Tornado Warning | OHX | Cumberland | 30 min |
| May 27, 8:57 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 18 min |
| May 27, 9:01 PM CDT | Special Weather Statement | OHX | Lewis, Wayne | 29 min |
| May 27, 9:11 PM CDT | Special Weather Statement | OHX | Grundy | 64 min |
| May 27, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 31 min |
| May 27, 9:17 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 17 min |
| May 27, 9:22 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Wayne | 53 min |
| May 27, 10:36 PM CDT | Special Weather Statement | OHX | Wayne | 39 min |
| May 27, 11:59 PM CDT | Special Weather Statement | OHX | Wayne | 46 min |
| May 28, 12:36 AM CDT | Special Weather Statement | OHX | Lawrence | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.